Online forums

Before you can post or reply in these forums, please complete your profile

Complete your profile

Before you can post or reply in these forums, please join our online community.

Forum membership is open to anyone residing in Australia.

Join the online community Community rules Coping during the Coronavirus outbreak

Topic: Discontinuing Medication

4 posts, 0 answered
  1. Mantec
    Mantec avatar
    3 posts
    17 June 2020

    I think this is my first forum post on here. I don't really do it much. I'm 20m, and I have been on an SSRI since 2017, since changed to a different medication, during which I was diagnozed with ADHD by a different psychiatrist and prescribed another medication which gradually increased.

    Anyway, I had CFS in my final year of high school (2016) which seems to be recurring every now and again for a couple of weeks, which I believe began to happen just before/ after increasing one of my medications, after which I got really bad constipation which prevented me from continuing with my fitness regimen and also was when I completely stopped practicing music for just over a year.

    It was my 5th/ 6th discontinued semester at university (which I do very much want to be going to), and I had managed to get myself totally socially isolated - as I often do - which resulted in my psych giving me a prescription for an antidepressant. I hated it from the get-go: it made me very constipated, lethargic, sleep too long, feel drowsy and generally more stupid, and I just didn't care about things that should make me anxious; it made my life feel like a safety infomercial. He gave me another medication as well, and now I get all kinds of weird spasms/ what feel like palpitations, I can't get my heartrate much above 170 (about a 30bpm reduction despite being generally fittest I've ever been) without fading, and I just have no passion.

    I was going to university though (more important than the actual work), so I figured I'd keep it up for the semester: Obviously COVID-19 destroyed any therapeutic benefit; I have now recessed heavily into depression; dropping many subjects, not knowing what day it is, waking up after noon... I'm finding it harder to focus to get already overdue assignments in, and I feel little use of the meds now, especially given how constipated, foggy and tired I am - half my time is spent waiting on the toilet because of gut pain and the other trying to focus my eyes to read. My weight literally fluctuates by like 5kg throughout some days.

    I've decided to taper off, I recall a 3-4 day period to reduce my dose by a small amount. I'm hoping this will be fine, but I'm now worried about side-effects (like fibromyalgia or anger).

  2. Sophie_M
    Community Moderator
    • Works for beyondblue moderating these forums
    Sophie_M avatar
    2781 posts
    17 June 2020 in reply to Mantec

    Hi Mantec,

    Wishing you a warm welcome to the forums. It takes a lot of courage to be so open and honest with what you're going through, and we are so glad that you have reached out here tonight. It sounds like you're in a really tough space right now with the added pressures of university and medication side effects, but please know that this is a safe, non-judgemental place and our community is here to support you through this difficult time.

    We'd really recommend reaching out to your GP or psychiatrist before changing any medications or dosages, and we'd also encourage you to call our Beyond Blue Support Service, which is available 24/7 by phone on 1300 22 4636 or on Webchat 3pm-12am AEST on our website: www.beyondblue.org.au/getsupport. One of our friendly counsellors will be able to talk through these feelings, and any concerns that you are having with these medications and can offer support, advice and referrals. 

    You are not alone here, and we hope that you keep us updated on how you're going whenever you feel ready.
     

  3. smallwolf
    Community Champion
    • Outstanding members who have volunteered their time to support others here on the forums
    • A member of beyondblue's blueVoices community
    smallwolf avatar
    3980 posts
    17 June 2020 in reply to Mantec

    Hi and welcome. I thought I my share some of my experiences with ADs with you... I started on a common one. At the same time I was referred to a psychiatrist. I kept notes of how I was reacting to the medication. After a couple of months we switched medication and started again. While it helped somewhat it was no good with the physical symptoms I was feeling. Between when I started and now, tried different medications at different dosage levels etc. Every time I saw my psychiatrist she would ask me how I was going with the medication.

    I guess what I am saying is that if you have an issue with medication this is something to take up with your GP. While you likely have to taper off the medication, there are some you have to be very careful of.

    As an aside... I was studying at Uni (part time) when everything went downwards for me. Luckily this happened before some date, as I was able to get out of 1 subject. The other subject was going, I only passed the first two assignment that had to be done Whether it was the medication of the thoughts associated with depression and anxiety (for me) it does not really matter - the feeling sucks, let alone how it can affect your studies.

    Do you do any talk therapy? If not then perhaps you might also get some advice through student services. You can also chat here... I will be around if you want to tell more about yourself.

    Tim

  4. Nurse Jenn
    Health professional
    • Health professional
    Nurse Jenn avatar
    414 posts
    21 June 2020

    Hi Mantec,

    Great that you have found the forum to gain some support. I am sorry that you are going through so much stress at the moment with both your symptoms and side effects. The advice offered already is sound but I thought I would emphasis the importance of getting a doctor to oversee your tapering of medication. It is recommended to do any medication changes under the supervision of a GP or psychiatrist. This way, if you feel any new symptoms when there has been a dosage change, you can reach out and get some advise and support quickly. It is really normal to need to see a GP more frequently when making changes to medications.

    It sounds like the side effects you have been enduring are really impacting you. There are many different medications and sometimes your need to try a few to get the right one for your body chemistry. Alternatively exploring other options such as Talk Therapies (as Tim suggested) or Mindfulness might also be a discussion you have with your GP.

    You are not alone. We are listening. Please let us know how you go...

    Sending you strength,
    Nurse Jenn

Stay in touch with us

Sign up below for regular emails filled with information, advice and support for you or your loved ones.


Sign me up